Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Took dulcolax 4 5mg and nulytely. Had colonoscopy. Found melanosis coli. What is the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
I just had my first colonoscopy today, and only used 4 5mg Dulcolax tablets and Nulytely for the prep. I have never used laxatives before this as I have always been regular, except during my first pregnancy. The patent letter follow up stated Melanosis on the colon, and further explained that this is caused from excessive use of laxatives or herbal supplements. I will admit I have very poor diet habits, little or no fruits, very few veggies, and very little meat. I eat lots of cheese, bread, junk food, and lots and lots of Diet Dr Pepper. But I don't use laxatives of any kind even herbal ones, as I have no need or use for them. I certainly don't need them for weight loos, as I have been at a steady weight of 225 - 235 for the past ten years. What gives? I found many other people claiming the same thing throught the internet, both from men and women.
Posted Fri, 8 Feb 2013 in Digestion and Bowels
Answered by Dr. Om Lakhani 2 hours later

Melanosis coli is blackish discoloration of your colon as seen on the colonoscopy. Most often it is because of anthraquinone containing laxatives such as Senna. It is essentially a benign condition. However, since you have never used them you dont really need to worry about the diagnosis. It is a typical case of over reporting we sometimes see with endoscopy diagnosis. Remember a colonoscopy is subjective and gastroenterologist would have written what he felt was the diagnosis. If you have never really abused laxative then there is nothing to read into it. Even if you did in the past, melanosis coli is still benign and nothing anything really significant. Just relax and forget about the report.

Dr. Om Lakhani, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor